South Carolina, 2021Tornado in South Carolina, July 8, 2021
July 8, 2021 · NWS CAE · 1 event in 1 county or zone
Elsa began as a tropical wave about 1000 miles east of the Windward Islands and late on June 30, developed into a tropical depression. As it continued moving WNW, Elsa was named on July 1 as a tropical storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elsa began as a tropical wave about 1000 miles east of the Windward Islands and late on June 30, developed into a tropical depression. As it continued moving WNW, Elsa was named on July 1 as a tropical storm. The following day on July 2, after undergoing rapid intensification, Elsa was upgraded to a Category 1 Hurricane with maximum winds of 85 mph and a minimum central pressure of 991 mb. As Elsa moved into the Caribbean, on July 3, it weakened into a tropical storm. After briefly becoming a hurricane in the Gulf of Mexico west of the Florida Peninsula, Elsa made landfall on July 7 as a tropical storm with 65 mph winds in Taylor County, FL. As Elsa moved NE, it maintained tropical storm strength. The center passed over central SC as outer rain bands produced heavy rains and tornadoes along the East Coast. On July 9, Elsa became post-tropical over eastern MA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 8, 12:53 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 12:53 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
153 AM EDT Thu Jul 8 2021
.SYNOPSIS...
Rain and a few thunderstorms associated with Tropical Storm Elsa
will move through the region this morning into the early
afternoon. One to three inches of rain is expected with locally
higher amounts especially across the eastern Midlands. As the
tropical system moves northeast of the region this afternoon,
expect lingering scattered showers and thunderstorms as the air
mass remains moist and unstable. After Elsa, a typical summer-
like pattern begins with afternoon showers and thunderstorms
possible each day and temperatures right around average.
&&
.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Elsa was located over eastern GA near the
Savannah river at 0530z. A band of heavy rain and embedded
thunderstorms rotating north and west into the southeast
Midlands from the Low Country. Rainfall rates 1 to 2 inches per
hour expected based on latest radar estimates. Of concern is the
development of discrete cells to the north of the main rain band
in the east Midlands. Some of these cells have indicated
potential for some rotation. The tornado watch remains in effect
for the southeast Midlands and along the Savannah River
southeast of AGS but some potential for a few brief tornadoes
outside the watch area as the SR helicity increases. VAD wind
profile from KCAE is more favorable for supercell storm mode.
Tropical Storm Elsa will move through the eastern CWA this
morning then move northeast of the area by late this afternoon.
The heaviest rain will occur this morning then diminish this
afternoon. Up to 3 inches in the southeast Midlands with a few
areas higher near I-95. Latest models suggest weak instability
through the afternoon with relatively deep moisture in the wake
of the cyclone. A short wave trigger will be moving through the
area later in the day. CAM models suggest scattered showers and
thunderstorms so kept pops into the evening then diminishing
overnight. Stayed close to the NBM for max and min temps as
guidance consistent....in the low to mid 80s and overnight temps
in the low 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A broad upper trough will cross the eastern conus Friday and Friday
night. Weak short waves moving through the trough combined with
daytime heating and pwats 1.5 to 2.0 inches will lead to mainly
diurnal scattered showers and thunderstorms.
The upper trough will lift north of the region Saturday in response
to a much deeper upper trough digging into the middle of the
country. Weak upper ridging and little upper support will lead to
lower chances of diurnal convection Saturday afternoon.
Temperatures during this period will be near normal with highs in
the lower 90s and lows in the lower 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A return to a more typical summer pattern is expected through the
middle of nest week.
The upper pattern will be more amplified with an upper ridge over
the western Atlantic . A closed low over the Mid MS Valley will
gradually fill and lilt northward to the Great Lakes Region
through Wednesday. In the absence of any significant shortwave
energy or triggers for forcing, generally expect a typical summer
pattern with diurnally induced scattered showers and thunderstorms
each day. PWAT values will remain near to slightly above normal
with ensembles continuing to show a high probability of values
greater than 1.5 inches. Rain chances on Sunday may be slightly
higher due to the potential for a surge in moisture moving inland
from the coast as the upper ridge builds over the western Atlantic.
Temperatures will also remain near normal with highs in the
lower to mid 90s and lows in the lower to mid 70s.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Aviation restrictions are expected to develop everywhere shortly as
TS Elsa approaches the region.
The center of Elsa is still located to our southwest across
southeastern GA, but is starting to encroach on the counties just
south of AGS. This is pushing an area of widespread rain and
convection into the region, and is bringing aviation restrictions
along with it. To put it short - expect cig and vis restrictions. I
expect at least MVFR everywhere, and have IFR prevailing at OGB. I
expect some restrictions to IFR at the other 4 sites and have TEMPOs
in to cover this, especially in any heavier showers. VIS has
generally remained >4sm outside of heavy showers, and cigs have
remained above 1000'. This leads me to believe that OGB is the only
place to have IFR prevailing, as they'll have the heaviest rain
consistently and will remain closest to the center as it passes
through. Additionally, I am expecting gusts upwards of 20-30 knots
in the strongest showers tonight. The wind direction will likely be
variable, given that winds will be shifting more northerly and
northwesterly as the low passes through. I have done my best to take
a mean of the expected wind direction, but it is likely to be more
variable than merely easterly.
Conditions should begin improving about ~10z at AGS/DNL and then
gradually spread through the area in the wake of Elsa. I still
expect widespread low MVFR to IFR cigs to be around, and carry that
through 14-16z across the area. From there, we should wind down any
rain and just slowly climb to MVFR by this afternoon. Some showers
are likely this afternoon; however, given Elsa currently and the
TAFs already being a bit long, I held off on mentioning any VCSH or
SHRA this afternoon.
EXTENDED AVIATION OUTLOOK...Tropical moisture will continue to
be in place in the wake of Elsa, leading to afternoon diurnal
showers and thunderstorms. Areas of patchy fog cannot be ruled
out during the morning hours starting this weekend, especially
at the typically fog prone locations.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ031-037-
038-137.
&&Hazardous weather outlook, Jul 8, 2:46 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Thu Jul 8 2021
GAZ065-077-SCZ016-022-027>030-035-041-090800-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Barnwell-Bamberg-
346 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Elsa is expected to track across eastern South Carolina this morning.
The main threats with this system will be locally heavy rainfall and
breezy winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ135-136-090800-
Northwestern Orangeburg-Central Orangeburg-
346 AM EDT Thu Jul 8 2021
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Elsa is expected to track across eastern South Carolina this morning.
The main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ031-037-038-090800-
Sumter-Calhoun-Clarendon-
346 AM EDT Thu Jul 8 2021
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Elsa is expected to track across eastern South Carolina this morning.
The main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ137-090800-
Southeastern Orangeburg-
346 AM EDT Thu Jul 8 2021
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Tornado Watch.
Elsa is expected to track across eastern South Carolina this morning.
The main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GAZ040-063-064-SCZ018-020-021-025-026-115-116-090800-
Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
346 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Elsa is expected to track across eastern South Carolina this morning.
The main threats with this system will be locally heavy rainfall and
breezy winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 12:34 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
134 AM EDT Thu Jul 8 2021
SCZ037-038-136-137-080600-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
134 AM EDT Thu Jul 8 2021
...Strong Thunderstorms Will Impact Portions of northeastern Central
Orangeburg...northeastern Southeastern Orangeburg...southeastern
Calhoun and southwestern Clarendon Counties Until 200 AM EDT....
At 133 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 17 miles north of
Indian Field, moving northwest at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Elloree, Santee State Park, Santee, Cameron, Vance, Poplar Creek
Landing, Rimini, St. Paul, Stumphole Landing, Indian Bluff Recreation
Park, Creston, Mill Creek Marina and Campground, Lone Star and Low
Falls Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 95 between mile markers 90 and 106.
LAT...LON 3345 8031 3336 8051 3354 8081 3369 8059
3368 8056 3366 8056 3365 8053 3368 8050
3371 8048 3371 8045
TIME...MOT...LOC 0533Z 150DEG 21KT 3347 8047
CJRTornado, Clarendon
- When
- July 8, 3:12 AM EST to 3:14 AM EST
- Where
- Clarendon County, 1.53 mi SSE of New Zion to 0.2 mi WSW of New Zion
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.809, -80.021
A National Weather Service Storm Survey confirmed a high-end EF0 tornado just south of New Zion, SC in Clarendon County. The tornado had a path length of 1.5 miles, width of about 40 yards, and peak winds of 85 mph. The tornado began in a field east of Old Manning Road and just south of Knowlton Road, then moved northwest along Old Manning Road, snapping numerous trees along its path and knocking down many large branches. The tornado then moved across the intersection of Old Manning Road and Newman Branch Road where it caused the most extensive damage. In this area, an empty trailer was overturned and moved about 20 yards. A warehouse building had an exterior wood and cinder block wall collapse, likely due to an uplift of the roof. A large grain auger was knocked over, metal at the top of a silo was twisted, and a metal and wood equipment shelter was destroyed. A couple of nearby buildings also had minor roof damage. The tornado then crossed into a corn field, where it knocked down the crops in a convergent wind pattern. The tornado then appeared to weaken as it tracked northwest just to the west of Old Manning Road, causing mostly minor tree damage before dissipating near Walker Gamble Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959627.